Alert archive / Kansas / Winter Storm Warnings in 2019

Winter Storm Warning 4, NWS Wichita, KS

December 15, 20194 counties in Kansas

NWS Wichita, KS issued this winter storm warning at Dec 15, 2019, 11:30 AM CST for 4 counties in Kansas. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2019, 11:30 AM CST (17:30 UTC)
Expired
Dec 15, 2019, 7:11 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Chase County, KS, Marion County, KS, McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 1:45 PM CSTSNOW 3.4Durham, KSCO-OP OBSERVER STATION DUMK1 DURHAM.
Dec 15, 3:00 PM CSTHEAVY SNOW 7Gypsum, KSREPORT VIA FACEBOOK.
Dec 15, 3:03 PM CSTSNOW 5.51 Ene Salina, KSREPORT VIA FACEBOOK.
Dec 15, 3:06 PM CSTHEAVY SNOW 6Lindsborg, KSREPORT VIA FACEBOOK.
Dec 15, 3:39 PM CSTHEAVY SNOW 6Salina, KSPICTURE SUBMITTED VIA FACEBOOK SHOWS ABOUT 6 INCHES, OR SLIGHTLY HIGHER.
Dec 15, 3:49 PM CSTSNOW 5.82 Sse Salina, KSSOUTH SIDE OF SALINA. REPORT VIA TWITTER.
Dec 15, 4:12 PM CSTHEAVY SNOW 6.12 N Smolan, KSREPORT RELAYED VIA KWCH.
Dec 15, 5:04 PM CSTHEAVY SNOW 91 Wsw Bridgeport, KSREPORT VIA KAKE METEOROLOGIST. MULTIPLE MEASUREMENTS TAKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS43 KICT 151730
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
1130 AM CST Sun Dec 15 2019

KSZ049-051>053-160730-
/O.UPG.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/
/O.NEW.KICT.WS.W.0004.191215T1730Z-191217T0000Z/
Saline-McPherson-Marion-Chase-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, and Strong City
1130 AM CST Sun Dec 15 2019

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST MONDAY...

* WHAT...Already 4 to 5 inches of snow with additional
  accumulations of 1 to 3 inches through Monday. Some minor ice 
  accumulations are also possible. 

* WHERE...Saline, McPherson, Marion and Chase Counties.

* WHEN...Until 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ032-033-047-048-050-067>072-082-083-091>096-098>100-160730-
/O.CON.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Harvey-Butler-
Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
1130 AM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
MONDAY...

* WHAT...Mixed precipitation. Snow accumulations are expected to
  generally be in the trace to 4 inch range with the higher snow
  totals generally along and north of Highway 400. In addition,
  freezing drizzle will be likely today across all of south
  central and southeast Kansas.  

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 6 PM CST Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Lawson
1 follow-up statement
247 
WWUS43 KICT 160111
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
711 PM CST Sun Dec 15 2019

...Another round of snow late tonight into Monday...

KSZ051>053-161515-
/O.CAN.KICT.WS.W.0004.000000T0000Z-191217T0000Z/
/O.EXA.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/
McPherson-Marion-Chase-
Including the cities of McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, and Strong City
711 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST MONDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...2 to 3 inches of snow late tonight into Monday.

* WHERE...McPherson, Marion and Chase Counties.

* WHEN...Snow will expand in coverage after 4 to 5 am and persist
  through at least the early afternoon hours.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ049-160215-
/O.CAN.KICT.WS.W.0004.000000T0000Z-191217T0000Z/
Saline-
Including the city of Salina
711 PM CST Sun Dec 15 2019

...WINTER STORM WARNING IS CANCELLED...

Another round of snow is expected late tonight into Monday, but
the higher impacts are expected to remain south of the area.

$$

KSZ032-033-047-048-160215-
/O.CAN.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
711 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Another round of snow is expected late tonight into Monday, but
the higher impacts are expected to remain south of the area.

$$

KSZ050-067>072-082-083-091>096-098>100-161515-
/O.CON.KICT.WW.Y.0016.000000T0000Z-191217T0000Z/
Rice-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Lyons, Sterling, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
711 PM CST Sun Dec 15 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
MONDAY...

* WHAT...2 to 4 inches of snow with locally higher amounts are 
  expected across the area late tonight and into the day on 
  Monday.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Snow will expand in coverage after midnight and persist
  into at least the early afternoon hours on Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 15, 5:33 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Dec 15, 5:33 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
533 AM CST Sun Dec 15 2019

.SHORT TERM...(Today through Tuesday night)
Issued at 307 AM CST Sun Dec 15 2019

Main concern is snow and ice accums with two pronged Winter event
today through Monday. Initial isentropic ascent aided by some
frontogenesis/weak instability has resulted in development of
scattered to numerous mixed precip, fine light snow/freezing
drizzle and sleet across much of the forecast area early this
morning. A more focused frontogenetic band of precip may develop
for a time today across the mid-portion of the forecast area,
northeast of the Wichita metro, with a combo of light snow and ice
accums. There is a suggestion of instability, which could augment
precip type to a bit more snow, so have adjusted amounts up a bit
further to the southeast from the previous forecast. The wintry
mix should become mainly freezing drizzle or scattered light
freezing rain or rain, depending on surface temperatures this
afternoon across the rest of south central and southeast Kansas. A
relative lull or break in the measurable precip to just widely
scattered light freezing drizzle is expected by this evening
before the lift ramps up ahead of the main upper trof late
tonight/Monday. Another frontogenetic band of mixed precip to snow
looks to develop across portions of south central Kansas, the
southern Flint Hills into southeast Kansas on Monday morning into
early afternoon. Overall, the main changes to this forecast are
to shift the max snowfall for this event a bit further southeast,
which will lessen amounts along the I-70 corridor and increase
them toward the highway 50 and highway 54 corridors, including
greater Wichita. That said, storm total snow accums are still
expected to range from 2 to 4 inches, though isolated amounts
around 5 inches will be possible. As for ice accums from freezing
drizzle/freezing rain, still expecting less than one-quarter inch,
mainly across south central and southeast Kansas.

Cold but dry weather expected in the wake of this system for Monday
night and Tuesday.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 307 AM CST Sun Dec 15 2019

Dry weather expected for the latter half of the week. Upper ridge
will move over the area on Wednesday with an upper trof moving
across the Plains/Midwest Thursday night/Friday. Temperatures
warming to a little above seasonal climo.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 526 AM CST Sun Dec 15 2019

IFR conditions with wintry precipitation can be expected at all
terminals today. CNU is the only terminal expected to escape the
bulk of the wintry precip but some periods of freezing
drizzle/rain can be expected. HUT and ICT are likely to see some
periods of graupel and snow this morning before changing over to
interment periods of freezing drizzle and possibly freezing rain.
SLN, GBD and RSL are much more likely to stay as all snow but
some periods of freezing drizzle can be expected during the
afternoon and early evening. Later tonight, the precipitation is
expected to shift back to all snow at all terminals with CNU
likely to be the last to change back over to snow. Generally light
accumulations of both snow and ice can be expected through this
TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  23  32  19 /  70  60  60   0
Hutchinson      31  21  32  18 /  70  60  60   0
Newton          30  20  30  19 /  80  60  60   0
ElDorado        31  22  30  18 /  80  60  70  10
Winfield-KWLD   34  24  33  19 /  60  60  60   0
Russell         29  19  34  16 /  60  30  40   0
Great Bend      30  20  33  17 /  60  40  50   0
Salina          30  19  33  17 /  80  40  50   0
McPherson       30  20  32  17 /  80  50  50   0
Coffeyville     38  27  34  21 /  70  50  60  10
Chanute         33  24  31  18 /  80  50  70  20
Iola            32  23  30  17 /  80  50  70  20
Parsons-KPPF    35  26  32  19 /  70  50  70  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Monday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ELM
Hazardous weather outlook, Dec 15, 4:00 AM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 AM CST Sun Dec 15 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 AM CST Sun Dec 15 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Patchy freezing drizzle or light snow will remain possible this
evening for much of the area. Roadways will remain dangerous so
travel is not recommended.

Snowfall will be on the increase after midnight across mainly south
central Kansas. Please see latest winter weather headlines for
additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of mixed wintry precipitation with additional snow and
ice accumulations are expected on Monday, especially across south
central and southeast Kansas. This will affect the morning commute
to work and school. Please refer to the Winter Weather headlines for
additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. However, reports of
snow, sleet and ice accumulations are greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, Dec 15, 8:41 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 AM CST SUN DEC 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NE SYLVAN GROVE       39.03N 98.38W
12/15/2019  M4.0 INCH        LINCOLN            KS   CO-OP OBSERVER

0700 AM     SNOW             3 S BRIDGEPORT          38.59N 97.61W
12/15/2019  M4.0 INCH        MCPHERSON          KS   CO-OP OBSERVER

0600 AM     SNOW             1 NNW LINDSBORG         38.58N 97.68W
12/15/2019  M3.5 INCH        MCPHERSON          KS   COCORAHS

0832 AM     SNOW             SALINA                  38.84N 97.61W
12/15/2019  E3.0 INCH        SALINE             KS   LAW ENFORCEMENT

            MEASURED 2 INCHES OF SNOW AT 6AM WITH AN ESTIMATED HALF
            OF AN INCH TO AN INCH HAVING FALLEN SINCE THEN.

0700 AM     SNOW             4 ENE MARQUETTE         38.58N 97.78W
12/15/2019  M2.0 INCH        MCPHERSON          KS   COCORAHS

0700 AM     SNOW             ELLSWORTH               38.74N 98.22W
12/15/2019  M2.0 INCH        ELLSWORTH          KS   COCORAHS

0700 AM     SNOW             7 WSW MCPHERSON         38.33N 97.78W
12/15/2019  M1.2 INCH        MCPHERSON          KS   COCORAHS

0700 AM     SNOW             MARION                  38.35N 97.01W
12/15/2019  M1.0 INCH        MARION             KS   COCORAHS

0800 AM     SNOW             HILLSBORO               38.36N 97.20W
12/15/2019  M0.9 INCH        MARION             KS   CO-OP OBSERVER

0630 AM     SNOW             1 NNW ELLINWOOD         38.37N 98.58W
12/15/2019  M0.5 INCH        BARTON             KS   CO-OP OBSERVER

&&
Local storm report, Dec 15, 9:22 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 AM CST SUN DEC 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 S SALINA              38.80N 97.62W
12/15/2019  M3.0 INCH        SALINE             KS   COCORAHS

0700 AM     SNOW             1 SE LINCOLN            39.03N 98.13W
12/15/2019  M2.5 INCH        LINCOLN            KS   CO-OP OBSERVER

0800 AM     SNOW             1 NE GALVA              38.40N 97.52W
12/15/2019  M2.0 INCH        MCPHERSON          KS   COCORAHS

0700 AM     SNOW             3 N CANTON              38.43N 97.43W
12/15/2019  M2.0 INCH        MCPHERSON          KS   COCORAHS

0800 AM     SNOW             COTTONWOOD FALLS        38.37N 96.55W
12/15/2019  M1.5 INCH        CHASE              KS   CO-OP OBSERVER

0700 AM     SNOW             1 NW NORTH NEWTON       38.08N 97.35W
12/15/2019  M1.3 INCH        HARVEY             KS   COCORAHS

0700 AM     SNOW             MADISON                 38.14N 96.14W
12/15/2019  M1.1 INCH        GREENWOOD          KS   CO-OP OBSERVER

0800 AM     SNOW             5 SW INMAN              38.19N 97.84W
12/15/2019  M0.8 INCH        MCPHERSON          KS   CO-OP OBSERVER

0700 AM     SNOW             1 NNW STERLING          38.22N 98.21W
12/15/2019  M0.5 INCH        RICE               KS   COCORAHS

0700 AM     SNOW             2 SSW NEWTON            38.02N 97.36W
12/15/2019  M0.5 INCH        HARVEY             KS   CO-OP OBSERVER

0700 AM     SNOW             6 S WINDOM              38.29N 97.91W
12/15/2019  M0.5 INCH        MCPHERSON          KS   CO-OP OBSERVER

&&

Nearby

Winter Storm Warnings in Kansas, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.